Alert archive / Georgia / Heat Advisories in 2010

Heat Advisory 4, NWS Atlanta, GA

August 1, 201043 counties in Georgia

NWS Atlanta, GA issued this heat advisory at Aug 1, 2010, 3:59 PM EDT for 43 counties in Georgia. It took effect at Aug 3, 2010, 8:00 AM EDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2010, 3:59 PM EDT (19:59 UTC)
In effect from
Aug 3, 2010, 8:00 AM EDT
Expired
Aug 5, 2010, 8:00 PM EDT
In force
60 hr
Issued by
NWS Atlanta, GA
All 43 counties

Baldwin County, GA, Bartow County, GA, Bibb County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Clarke County, GA, Coweta County, GA, Crawford County, GA, Dade County, GA, Floyd County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Hancock County, GA, Haralson County, GA, Heard County, GA, Jasper County, GA, Jefferson County, GA, Jones County, GA, Lamar County, GA, Meriwether County, GA, Monroe County, GA, Morgan County, GA, Murray County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Pike County, GA, Polk County, GA, Putnam County, GA, Spalding County, GA, Taliaferro County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walker County, GA, Warren County, GA, Washington County, GA, Whitfield County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 53 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this heat advisory went out at Aug 1, 3:53 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 1, 3:53 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT SUN AUG 1 2010

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS AND A FEW ISOLATED THUNDERSTORMS
POPPING ACROSS NORTH AND CENTRAL GEORGIA. THESE STORMS SEEM TO BE
FORMING ALONG OR JUST NORTH OF THE OLD FRONTAL BOUNDARY THAT HAS
BEEN SAGGING ACROSS CENTRAL/SOUTH GEORGIA FOR SOME TIME NOW.
THUNDERSTORMS ACTIVITY OVER THE NEXT FEW DAYS SHOULD BE RATHER
LIMITED AS THE STRONG SUBTROPICAL RIDGE TO OUR WEST BUILDS EAST
THROUGH THE MIDDLE OF THE WEEK. THE SURFACE...ALMOST WEDGE LIKE
RIDGE...BUILDS IN TO NE GA A BIT THROUGH WEDNESDAY ALSO. GA DOES
REMAIN IN NORTHWEST FLOW BEING ON THE EASTERN PERIPHERY OF THE UPPER
RIDGE...SO ONE OR MORE WEAK SHORTWAVES MIGHT STILL MOVE DOWN INTO
OUR AREA OUT OF THE TN/MS RIVER VALLEYS. PW VALUES STAY ABOVE 1.7
INCHES THROUGH THE SHORT TERM SO ANY SHRA/TSRA DEVELOPMENT WILL
RESULT IN HEAVY DOWNPOURS. THE REAL STORY CONTINUES TO BE THE
HEAT...WITH NO END IN SIGHT TO THE HEAT ADVISORIES AND EXCESSIVE
HEAT WARNING.  MAINTAINED CURRENT LAYOUT ADVISORIES/WARNINGS THROUGH
MON NIGHT THEN ADDED NW GA COUNTIES INTO THE ADVISORY FOR TUE.
NEARLY THE ENTIRE AREA ASIDE FROM THE NE GA MOUNTAINS AND PORTIONS
OF THE ATL AREA COULD SEE 105-110 HEAT INDICES OR GREATER THROUGH
00Z WED.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NOT MUCH CHANGE TO OUR HOT AND HUMID CONDITIONS AS THE MID/UPPER
TROPOSPHERIC RIDGE REMAINS PARKED OVER THE DEEP SOUTH FROM
ARKANSAS TO GEORGIA. PROBABLY THE MOST INTERESTING FEATURE OF THE
EXTENDED IS THAT THERE SEEMS TO BE A GROWING CONSENSUS IN THE
GLOBAL MODELS TOWARD DEVELOPING A TROPICAL DISTURBANCE WHICH IS
NOW CROSSING THE CENTRAL TROPICAL ATLANTIC OCEAN. AS LONG AS THE
RIDGE REMAINS SO STRONG OVER US...WE PROBABLY WOULD NOT HAVE ANY
IMPACT LOCALLY...THOUGH IT WILL BE SOMETHING TO WATCH OVER THE
COMING WEEK OR MORE.

&&

.PREV DISCUSSION... /ISSUED 220 PM EDT SUN AUG 1 2010/

.AVIATION... 18Z TAF DISCUSSION... MIXTURE OF MOSTLY VFR AND
SCATTERED MVFR CONDITIONS EXPECTED TO CONTINUE ACROSS THE FORECAST
AREA THROUGH 06Z. ISOLATED CONVECTION ALREADY BEGINNING TO
DEVELOP...AND THIS TREND SHOULD CONTINUE... PEAKING AROUND 22Z TO
02Z. MVFR VISIBILITIES SHOULD BEGIN TO INCREASE IN COVERAGE AFTER
06Z WITH WIDESPREAD MVFR VISIBILITIES EXPECTED BY 10Z. ISOLATED TO
SCATTERED IFR VISIBILITIES ALSO EXPECTED BETWEEN 10Z AND 14Z.
SCATTERED MVFR TO IFR CEILINGS ALSO POSSIBLE BETWEEN 10Z AND
14Z...MAINLY IN EASTERN AND SOUTHERN PORTIONS OF THE FORECAST
AREA.

WINDS WILL BE QUITE VARIABLE OVER THE AREA THROUGH 15Z AS THE LOW
LEVEL PRESSURE GRADIENT REMAINS FAIRLY LOOSE. WEST THROUGH NORTHWEST
WINDS WILL BE FAVORED THIS AFTERNOON...ESPECIALLY FROM THE ATLANTA
AREA NORTH AND WEST. WINDS WILL TREND TOWARD EASTERLY OVERNIGHT...
BUT WILL REMAIN VERY LIGHT.

//ATL...CONFIDENCE...
CONFIDENCE HIGH FOR MOST FORECAST ELEMENTS...BUT MEDIUM AT BEST FOR
WIND DIRECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  95  74  95  75 /  20  20  10  20  20
ATLANTA         75  95  77  94  78 /  20  20  10  20  20
BLAIRSVILLE     70  90  69  93  70 /  20  20  10  20  20
CARTERSVILLE    72  96  73  96  74 /  20  20  10  20  20
COLUMBUS        78  98  78  98  79 /  20  20  10  20  20
GAINESVILLE     75  92  75  94  76 /  20  20  10  20  20
MACON           77  97  75  97  76 /  20  30  10  20  20
ROME            72  99  74  98  75 /  20  20  10  20  20
PEACHTREE CITY  73  95  74  94  73 /  20  20  10  20  20
VIDALIA         77  96  78  94  77 /  20  30  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING
ZONES: BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...JOHNSON...
LAURENS...MONTGOMERY...PULASKI...STEWART...SUMTER...TELFAIR...
TOOMBS...TREUTLEN...WEBSTER...WHEELER...WILCOX.

HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BUTTS...CHATTAHOOCHEE...CLARKE...CRAWFORD...
GLASCOCK...GREENE...HANCOCK...HARRIS...HOUSTON...JASPER...
JEFFERSON...JONES...LAMAR...MACON...MARION...MERIWETHER...
MONROE...MORGAN...MUSCOGEE...OCONEE...OGLETHORPE...PEACH...
PIKE...PUTNAM...SCHLEY...SPALDING...TALBOT...TALIAFERRO...
TAYLOR...TROUP...TWIGGS...UPSON...WARREN...WASHINGTON...WILKES...
WILKINSON.

HEAT ADVISORY FROM 8 AM TO 8 PM EDT TUESDAY FOR THE FOLLOWING
ZONES: BARTOW...CARROLL...CATOOSA...CHATTOOGA...COWETA...DADE...
FLOYD...GORDON...HARALSON...HEARD...MURRAY...PAULDING...POLK...
WALKER...WHITFIELD.

&&

01
Hazardous weather outlook, Aug 1, 6:13 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 AM EDT SUN AUG 1 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
613 AM EDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OF THE AREA FOR THE
NEXT FEW DAYS. MEANWHILE...A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE SOUTHERN APPALACHIANS TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP
WILL BE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN.
GUSTY WINDS CAN BE EXPECTED AS WELL.

.OTHER HAZARDS...
HEAT INDICES OF 110 AND GREATER ARE EXPECTED ACROSS CENTRAL
GEORGIA THIS AFTERNOON...WITH HEAT INDICES OF 105 AND GREATER
COVERING THE REST OF CENTRAL GEORGIA AND PORTIONS OF NORTH
GEORGIA.

.DISCUSSION...
INSTABILITY WILL INCREASE AGAIN THIS AFTERNOON WITH CAPES CLIMBING
TO ABOVE 2000. WITH THE SHORTWAVE MOVING ACROSS THE AREA...THE
ADDITIONAL LIFT WILL RESULT IN SLIGHTLY ENHANCED THUNDERSTORM
ACTIVITY...WITH SOME STORMS POSSIBLY BECOMING STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 1, 2:53 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
253 PM EDT SUN AUG 1 2010

GAZ023-025-034-035-011945-
253 PM EDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN BARROW...GWINNETT...JACKSON AND HALL COUNTIES UNTIL 345 PM
EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MAYSVILLE TO HOG MOUNTAIN...MOVING
SOUTHEAST AT 15 MPH. UP TO ONE AND HALF INCHES OF RAIN HAS FALLEN
ACROSS PARTS OF EASTCENTRAL HALL COUNTY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS BARROW...GWINNETT...JACKSON AND HALL COUNTIES THROUGH 345 PM
EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 1, 3:42 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SUN AUG 1 2010

GAZ034-035-047-012030-
342 PM EDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING...HEAVY
RAIN...AND PEA SIZED HAIL IN WALTON...BARROW AND GWINNETT COUNTIES
UNTIL 430 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF RUSSELL TO
HARBIN...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALTON...BARROW AND GWINNETT COUNTIES THROUGH 430 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORT YARGO STATE
PARK...COUNTY LINE...WINDER...RUSSELL...CARL...AUBURN...HARBIN...
DACULA...BOLD SPRINGS...BETHLEHEM...WINDSOR...NICHOLASVILLE...
NICHOLASVILLE...GRATIS AND CAMPTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:02 PM EDTSevere Thunderstorm WarningFFCWarren43 min
Jul 31, 8:08 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock52 min
Jul 31, 8:29 PM EDTSevere Thunderstorm WarningFFCSumter31 min
Jul 31, 8:50 PM EDTSevere Thunderstorm WarningFFCWashington55 min
Aug 1, 3:09 PM EDTSevere Thunderstorm WarningFFCBarrow, Jackson51 min
Aug 1, 3:51 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Newton, Rockdale, Walton39 min
Aug 1, 4:30 PM EDTSevere Thunderstorm WarningFFCNewton, Walton34 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningFFCDawson34 min
Aug 1, 6:01 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas44 min

Nearby

Heat Advisories in Georgia, 2010Every heat advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.